Case Reports: Tuesday, October 25, 2011 |

Penicillin Induced Vasculitis Progressing to Usual Interstitial Pneumonia; A Novel Experience FREE TO VIEW

Thalia Casimire, MBBS; Louis Gerolemou, CCP
Author and Funding Information

SUNY Downstate, Brooklyn, NY

Chest. 2011;140(4_MeetingAbstracts):110A. doi:10.1378/chest.1112227
Text Size: A A A
Published online


INTRODUCTION: Hypersensitivity reactions to β-lactams are common, and typically include skin manifestations such as urticaria and maculopapular rash (1), however drug induced vasculitis is rare. Even more unusual is penicillin induced interstitial lung disease. We present a case of penicillin induced usual interstitial pneumonia (UIP).

CASE PRESENTATION: A 42 year old Liberian woman presented to emergency room (ER) with severe exertional dyspnea and near syncope. She reported progressively worsening shortness of breath over the last 2 weeks with exercise tolerance limited to one half block. She was previously well until 6 months prior to presentation when she received a depot injection of benzathine penicillin for a positive RPR discovered after routine screening at a local clinic. She subsequently developed a generalized maculopapular rash, myalgias, arthralgias and malar rash. Penicillin was discontinued and she was referred to a dermatologist at a county hospital. A skin biopsy was performed which revealed perivascular dermatitis. Full autoimmune and connective tissue disease serology investigations were negative and treponemal IgG was non-reactive. Steroids and antihistamines were started with resolution of joint pains and some resolution of skin manifestations. The patient was non-compliant and was lost to follow up. Her past medical history was significant for M. tuberculosis infection diagnosed in 2000 upon arrival to the United States. Physical exam was significant for hypoxia on room air with Spo2 of 90%, malar rash, maculopapular rash on the elbows and petechiae of the finger tips with digital edema. Lung findings were positive for bilateral end inspiratory crackles. Significant laboratory findings included elevated AST 292, ALT127 and LDH 1813, HIV negative, Hgb 10.1. CT angiogram of the chest revealed no evidence of pulmonary embolism but was positive for bilateral lower airspace disease with groundglass opacities in the periphery and basilar areas. The patient had sputum samples sent for acid fast bacilli (AFB) smear and culture with three sets negative. She underwent fibreoptic bronchoscopy which demonstrated normal visual appearance of bronchi with viral, fungal and bacterial bronchoalveolar lavage cultures negative; AFB smear and cultures were negative and eosinophil count was 7%. Repeat autoimmune serology was negative except for a weakly positive anti- smooth muscle antibody and elevated immunoglobulin levels. All microbiological cultures were negative. She was started in methyprednisolone 1mg/kg per day with subsequent rapid clinical and symptomatic improvement. Her room air Spo2 after day 2 of steroids was 96%. She was discharged home on prednisone 1mg /kg per day. One month later the patient returned to the county ER after non- compliance with steroids with severe exertional dyspnea. Repeat CT chest showed bilateral basilar and peripheral reticulation with honeycombing and septal thickening. The patient restarted on methylprednisolone 1mg/kg and cardiothoracic surgery consult was placed for open lung biopsy. Biopsy of left upper and lower lobes demonstrated different patterns of interstitial pneumonia including UIP, organizing pneumonia, non-specific interstitial pneumonia and follicular bronchiolitis.

DISCUSSION: Pulmonary manifestations of adverse reactions to penicillin are uncommon but have been documented as acute eosinophilic pneumonia, acute bronschospasm in the setting of anaphylaxis, angioedema, pulmonary vasculitis and mediastinal lymhadenopathy (2). In this case the patient had a depot injection of penicillin and developed immediate cutaneous eruption and systemic complaints which progressed via protracted course culminating into interstitial lung disease. The mechanism is believed to be due to a type III hypersensitivity reaction or serum sickness when antigens capable of remaining in the circulation for long periods incite antibody formation. This has been previously described in one case report in which there was severe and prolonged serum sickness after an intramuscular penicillin depot injection requiring steroid therapy, however lung manifestations were not defined (3).The development of honeycombing on CT after one month with lung pathology at different stages of interstitial lung disease suggests the development of UIP.

CONCLUSIONS: As far as we know this is the first reported case of UIP development after penicillin administration.

Reference #1 Gruchalla RS. Drug allergy. J Allergy Clin Immunol 2003;111:S548-59.

Reference #2 Yonemaru M, Mizuguchi Y, Kasuga I, Utsumi K, Ichinose Y, Toyama K. Hilar and mediastinal lymphadenopathy with hypersensitivity pneumonitis induced by penicillin. Chest 1992; 102: 1907-1909

Reference #3 Pharmacotherapy. 2006 May; 26(5):705-8.

DISCLOSURE: The following authors have nothing to disclose: Thalia Casimire, Louis Gerolemou

No Product/Research Disclosure Information

09:00 AM - 10:00 AM




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543